Texas, 2025

Drought in Texas, January 1 to 31, 2025

January 1 to 31, 2025 · NWS FWD · 3 events in 3 counties and zones

Severe drought conditions impacted 3 counties of Central Texas during the month of January.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Severe drought conditions impacted 3 counties of Central Texas during the month of January.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Dec 31, 5:49 PM CST, 6 hours 11 minutes earlier. Its key messages:

  • Near-normal temperatures will continue through the remainder of the week.
  • There are chances for showers and thunderstorms on Sunday with the arrival of another strong cold front.
  • Arctic air is expected to arrive next week. How cold this air will be and whether we will see any precipitation remain uncertain at this time.
Area forecast discussion, Dec 31, 5:49 PM CST, 6 hours 11 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
549 PM CST Tue Dec 31 2024

...New Short Term, Aviation...

.KEY MESSAGES...

- Near-normal temperatures will continue through the remainder of
  the week.

- There are chances for showers and thunderstorms on Sunday with
  the arrival of another strong cold front.

- Arctic air is expected to arrive next week. How cold this air
  will be and whether we will see any precipitation remain
  uncertain at this time.

&&

.SHORT TERM... /NEW/
/Through New Year's Evening/

Seasonably cool and dry air continues to spill south through the
Plains behind last night's cold front. Clear skies and light north
winds will provide decent radiative cooling conditions, allowing
overnight temperatures to drop into the 30 area-wide. Winds will
veer to the northeast tonight through Wednesday, but another day
of cool air advection will offset the sunny skies, keeping
highs in the 50s for New Year's Day. Winds will continue to veer
to the southeast Wednesday evening as the post-frontal surface
ridge heads for the Mississippi Valley. Despite the return flow,
little in the way of warm air advection will initially occur,
making for another cool night Wednesday night.

30

&&

.LONG TERM... /Issued 216 PM CST Tue Dec 31 2024/
/Wednesday Night Through Early Next Week/

Mild weather will continue through the first half of the weekend,
with a pattern change expected late this weekend into next week.

Thursday won't be quite as cool as southerly winds return, with
afternoon highs expected to be in the upper 50s to mid 60s. A
reinforcing cold front will arrive Thursday afternoon, but will
pass through rather unnoticed other than a return of north winds.
Isolated showers may develop ahead of the front in our Southeast
Texas counties, but rain chances will remain low (10-20%).
Thursday night and Friday will be a few degrees cooler behind the
front, with a light freeze expected in portions of North Texas and
the Big Country Friday morning. Afternoon highs on Friday will
generally be in the 50s.

Moisture will return Saturday/Saturday night as low level
southerly flow strengthens ahead of our next system. Late
Saturday, lee cyclogenesis is expected to occur, and a surface low
will eject into the Southern Plains accompanied by a strong cold
front. Chances for showers and storms will return Sunday as the
surface low/cold front approach the area, with the cold front
currently slated to arrive late Sunday into Monday. While a threat
for severe thunderstorms may materialize on Sunday, it remains
difficult to quantify this threat as its dependent on several
variables that are uncertain at this time. Continue to monitor the
forecast over the next few days.

Looking ahead to next week, Arctic air is expected to arrive
behind the cold front, bringing much colder temperatures to the
region. Here is the latest information on what we are expecting
next week.

What we know:

1) Much colder temperatures will arrive on Monday, and cold
weather will persist for *at least* a few days.

2) There is medium confidence that precipitation will return at
some point next week.

What we don't know:

1) How cold temperatures will get and how long the cold
temperatures will last.

Ensemble guidance is in good agreement that it will be cold
Monday through Wednesday *at a minimum*, but there is not good
agreement on how cold it will be. The reasonable low-end/cold
scenario would be high temperatures in the mid 20s to mid 30s and
lows in the teens and 20s. On the other hand, the reasonable high-
end/warm scenario would be highs in the upper 30s to 40s and lows
in the upper 20s and 30s. Beyond Wednesday, there is no clear
consensus in whether temperatures will moderate or remain cold.

2) If, when, and where any precipitation chances will align with
the cold air.

Many ensemble guidance members continue to produce QPF next week
with the latest 12Z data, which is consistent with previous runs.
However, there are many discrepancies in timing and placement of
any precipitation. Ensemble members are clustering around two
potential time frames for precipitation: one being Tuesday to
Thursday and the other being Wednesday to Friday. Given the
uncertainty in the temperature forecast discussed above, there is
inherent uncertainty in the expected precipitation type if and
when precipitation occurs. Additionally, any chances for
precipitation will be largely tied to our upper level pattern, and
any changes to the upper level pattern could have drastic impacts
on what we see (or don't see) here in North and Central Texas.

With all of that said... Is there a chance you'll see wintry
precipitation? Yes. Is there a chance you will see liquid rain?
Yes. Is there a chance you will see no precipitation at all? Also
yes. The drastic differences discussed (in grave detail) in the
previous paragraphs speak volumes of the degree of uncertainty in
the forecast next week. Keep that in mind before you jump on any
one model solution you see floating around, and ensure you obtain
weather related information from trusted sources. What you should
continue to do is monitor the forecast over the next several days
and stay updated with the latest information as all of these
details eventually come to light. Additionally, with January
officially beginning tomorrow... if you haven't prepped your home
for cold weather, now would be a great time to do that!

Barnes

&&

.AVIATION... /NEW/
/00Z TAFs/

Light north to northeast winds will veer to southeast Wednesday
night. Conditions will otherwise be VFR with overall quiet
aviation weather expected.

30

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    37  52  39  61  37 /   0   0   0   0   0
Waco                36  55  38  62  38 /   0   0   0   5   0
Paris               34  51  34  56  34 /   0   0   0   5   0
Denton              33  52  34  60  32 /   0   0   0   0   0
McKinney            34  52  36  58  34 /   0   0   0   0   0
Dallas              38  54  38  61  37 /   0   0   0   0   0
Terrell             35  53  36  59  35 /   0   0   0   5   0
Corsicana           39  55  40  60  40 /   0   0   0   5   0
Temple              36  57  39  64  39 /   0   0   0   0   0
Mineral Wells       34  53  34  63  33 /   0   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Dec 31, 2:15 PM CST, 9 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
215 PM CST Tue Dec 31 2024

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-011130-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
215 PM CST Tue Dec 31 2024

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Thunderstorm chances will return on Sunday with the arrival of a
strong cold front.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Bell

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Bell forecast zone
Reported by
Drought Monitor
Coordinates
31.038, -97.478 (the zone’s center; the record gives no point)

Severe drought conditions impacted Bell County for the entire month of January.

Drought, Coryell

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Coryell forecast zone
Reported by
Drought Monitor
Coordinates
31.391, -97.799 (the zone’s center; the record gives no point)

Severe drought conditions impacted the southern half of Coryell County for the entire month of January.

Drought, Lampasas

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Lampasas forecast zone
Reported by
Drought Monitor
Coordinates
31.196, -98.241 (the zone’s center; the record gives no point)

Severe drought conditions impacted the eastern half of Lampasas County for the entire month of January.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, January 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1234337, 1234338, 1234339.